Diabetes Forecast

The Healthy Living Magazine

When You Go Too Low

Preventing, Recognizing and treating hypoglycemia

By Tracey Neithercott ,

The body’s use of insulin can be fickle, which puts everyone with diabetes—and in particular, those with type 1—at risk for low blood glucose, also known as hypoglycemia. Low blood glucose has many causes, including eating too few carbohydrates, taking too much insulin, exercising strenuously, skipping or delaying a meal, and drinking alcohol on an empty stomach. Certain type 2 medications, such as sulfonylureas, can also increase your risk of having a hypoglycemic event. Hypoglycemia can even occur for no apparent reason.

When your blood glucose levels drop too low, you may feel dizzy, sweaty, shaky, irritable, or faint. You can experience chills, fatigue, blurred vision, a pounding heart, nausea, tingling, numbness, confusion, and headaches. If hypoglycemia isn’t treated promptly, you could become unconscious or even have a seizure.

Take Action

If you suspect you’re experiencing hypoglycemia, test your blood glucose level. (Don’t have a monitor on hand? Treat yourself for low blood glucose, then test as soon as you can.) A reading of less than 70 mg/dl generally indicates hypoglycemia and warrants immediate action.

When you have a low, start by consuming 15 grams of a fast-acting carbohydrate, such as those mentioned here. And remember: Not all foods containing carbohydrates raise your glucose at the same rate. Thanks to their high fat content, candy bars and chocolate increase glucose much more slowly, so orange juice and glucose tablets or gels are better choices.

Fifteen minutes after treatment, retest your blood glucose. If the level remains low, eat 15 more grams of rapid-acting carbs. Wait another 15 minutes, and test your glucose again; if it’s still low, call your doctor or arrange to be taken to the emergency room.

Enlist Help

When it comes to treating hypoglycemia, it pays to have friends, family members, and coworkers who know you have diabetes and who know what to do in an emergency. A low may cause you to become irritable or confused; those around you may need to spot a hypoglycemic reaction and help you get the glucose you require. If you become unconscious, someone else will need to take action to raise your blood glucose levels—without giving you anything to eat or drink. The only way to treat hypoglycemia when a person becomes unconscious is to use the medication glucagon, which elevates glucose levels. Glucagon is injected like insulin and is available in an emergency kit by prescription. If you’ve passed out and glucagon isn’t available, someone needs to call 911 or take you to the emergency room for treatment.

Know Your Body

Hypoglycemia typically makes itself known with an onslaught of symptoms—but not for everyone. Some people may not experience the usual early-warning signs, and the first sign of their hypoglycemia may be confusion, abnormal behavior, or even loss of consciousness. This condition, known as hypoglycemia unawareness, may occur in people who have had diabetes for a long time, those who tightly control their blood glucose, or those who are on certain blood pressure medications. Frequent bouts of low blood glucose can bring on hypoglycemia unawareness, and strict avoidance of hypoglycemia over time can result in the return of the warning signs. If you or your doctor believe you have the condition, it’s especially important to test your blood glucose often (especially before driving), carry a supply of glucagon if you are on insulin, and educate the people around you on proper treatment. You should also wear a medical ID bracelet—as should anyone with diabetes.

Prevent Lows

Writing down when your lows occur can help you and your health care provider look for a pattern and adjust medications, if needed. Consistent monitoring can catch a low before your hypoglycemia becomes severe, and it can help you prevent drops in blood glucose that may occur during exercise or overnight.

Nighttime hypoglycemia is especially scary for people with diabetes and their families, since symptoms may go undetected while you’re sleeping. Sheets and pajamas dampened by sweat, restless sleep, nightmares, a morning headache, or excess fatigue may be signs of an overnight low. Recognizing a drop in blood glucose before it falls too low can prevent a severe hypoglycemic reaction, so check your blood glucose before bed (especially if you live alone); if it’s dropping, eat a small snack before you hit the sheets. If you’re experiencing hypoglycemia that wakes you at night or you think you might be having nighttime lows, set your alarm to wake up and check your blood glucose at 2 or 3 a.m. Then think back to the day’s activities, what you ate, and the medication you took. Doing so can help you pinpoint what’s going on in your body. And let your diabetes care provider know if you’re having nighttime hypoglycemia.

As unfair as it may be, sometimes hypoglycemia seems to sneaks up on you for no reason at all. While preventing an episode may not be completely within your control, you can still stop hypoglycemia from becoming dangerous by keeping a fast-acting form of glucose in your car, at home, in your gym bag, and at the office. Your medical alert bracelet will advise strangers and emergency rescue crews of your condition in a crisis. Hypoglycemia can be frightening, but understanding its causes, recognizing its signs and symptoms, and learning how to treat it appropriately will improve your confidence and sense of control in managing your diabetes.


Get Free Health Tips

Register for free recipes, news you can use, and simple health tips – delivered right to your inbox.

Get to Know

While she’s still spinning music, DJ Spinderella (aka Deidra Roper) is no longer spinning her wheels when it comes to getting the right information to help her family members who have diabetes. Read more >